Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 384, NWS Dodge City, KS

September 1, 2018Ford County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 1, 2018, 2:22 AM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 2:22 AM CDT (07:22 UTC)
Expired
Sep 1, 2018, 2:42 AM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ford County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 8 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KDDC 010722
SVRDDC
KSC057-069-083-010815-
/O.NEW.KDDC.SV.W.0384.180901T0722Z-180901T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
222 AM CDT SAT SEP 1 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Ford County in southwestern Kansas...
  South central Hodgeman County in southwestern Kansas...
  East central Gray County in southwestern Kansas...

* Until 315 AM CDT.

* At 220 AM CDT, a severe thunderstorm was located 4 miles northeast
  of Ensign, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Jetmore, Spearville, Ensign, Howell, Wright, Windhorst
  and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3751 10019 3772 10033 3811 9991 3775 9957
TIME...MOT...LOC 0720Z 230DEG 37KT 3771 10020 

HAIL...<.75IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
170 
WWUS53 KDDC 010734
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
234 AM CDT SAT SEP 1 2018

KSC057-069-083-010815-
/O.CON.KDDC.SV.W.0384.000000T0000Z-180901T0815Z/
Ford KS-Hodgeman KS-Gray KS-
234 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL FORD...SOUTH CENTRAL HODGEMAN AND EAST CENTRAL GRAY
COUNTIES...

At 234 AM CDT, a severe thunderstorm was located very near Dodge
City, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dodge City, Jetmore, Spearville, Ensign, Howell, Wright, Windhorst
and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3751 10019 3772 10033 3811 9991 3775 9957
TIME...MOT...LOC 0734Z 242DEG 46KT 3776 10000 

HAIL...<.75IN
WIND...60MPH
 
$$

FINCH
634 
WWUS53 KDDC 010742
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
242 AM CDT SAT SEP 1 2018

KSC057-069-083-010752-
/O.CAN.KDDC.SV.W.0384.000000T0000Z-180901T0815Z/
Ford KS-Hodgeman KS-Gray KS-
242 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD...SOUTH CENTRAL
HODGEMAN AND EAST CENTRAL GRAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3751 10019 3772 10033 3811 9991 3775 9957
TIME...MOT...LOC 0740Z 230DEG 37KT 3781 9992 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:37 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 1, 12:37 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1237 AM CDT Sat Sep 1 2018

...Updated Aviation Discussion ...

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Aug 31 2018

Warm, downslope air flowing into southwest Kansas under mostly
clear skies has caused many locations today to reach in the upper
90s to 100 degrees this afternoon. Luckily, this will be the
hottest day of the extended forecast. Thunderstorm chances
increase this afternoon, especially along the Colorado/Kansas
border where low level convergence has set up along a surface
boundary stretching along far Southwest Kansas into south-central
Nebraska. While the atmosphere is capped with 700mb temperatures
of 14-16C this afternoon, a shortwave ejecting out of Colorado
will aid in providing lift this afternoon. Storms that form this
afternoon will have the chance of becoming severe as they move
into Southwest Kansas along an instability axis. Strong to severe
wind and quarter size hail are the biggest threats with these
storms. Storms will increase in coverage this evening with aid
from a 40-50 knot low level jet overnight. Storm activity this
evening and tonight should generally affect areas northwest of
Highway 56. While tonight's thunderstorm coverage isn't as
impressive as the rest of the weekend, it does mark the beginning
of a wet pattern for Southwest Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Aug 31 2018

Troughing in the western CONUS and ridging in the east will allow
southwest flow over western Kansas for the extended period. The
high pressure that sets up over the Appellations will cause Gulf
moisture to continuously flow into western Kansas. Numerous
shortwaves embedded in the southwest flow will provide chances for
rain each day of the long term.

For Saturday, a surface boundary will set up along southwest
Kansas through northern Kansas, which will be a trigger for storm
development in the afternoon and evening. Instability looks
modest, and therefore severe weather can't be ruled out during
peak heating. A bigger concern may be heavy rain and training
storms as precipitable water values increase. Sunday has a
similar set up for heavy rain. With thunderstorms expected each
day, heavy rain and flooding will be a concern that will have to
be watched.

As for temperatures, Saturday will reach the upper 80s/lower 90s.
Starting on Sunday, each day looks to stay in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1233 AM CDT Sat Sep 1 2018

Radar over the past hour indicated ongoing convection over
southwest Kansas as of 05z Saturday was weakening. Models also
indicate a weakening trend but do continue with some widely
scattered storms ongoing over much the same area for a least the
next 4 to 6 hours. Will therefore continue will an extended period
of VCTS at all TAF sites through early Saturday morning. Outside
these storms the winds overnight will be south to southeast at 10
knots or less. BUFR soundings indicating VFR conditions tonight.
A brief break in the scattered precipitation will occur between
12z and 18z Saturday but as another upper level wave approaches
the chance for thunderstorms will return to western Kansas
Saturday afternoon and Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  92  68  88 /  40  30  30  30
GCK  69  88  64  87 /  60  30  60  30
EHA  65  89  64  87 /  60  30  70  20
LBL  69  92  67  88 /  40  30  60  30
HYS  71  89  68  85 /  60  30  60  40
P28  75  96  73  90 /  20  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Burgert
Hazardous weather outlook, Aug 31, 4:02 AM CDT, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
402 AM CDT Fri Aug 31 2018

KSZ030-031-043>046-061>066-074>081-084>090-010915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
402 AM CDT Fri Aug 31 2018 /302 AM MDT Fri Aug 31 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two will be possible this early this morning
across north central Kansas and east of highway 281. Should
thunderstorms develop early this morning they will be capable of
producing hail up to the size of quarters and wind gusts in excess
of 50 mph.

A better chance for strong to severe thunderstorms will occur late
this afternoon and early tonight. Wind gusts of 60 mph and quarter
size hail will be the main hazards from these storms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms each day from Saturday
through Thursday. Thunderstorms Saturday and Sunday may be severe
with hail larger than quarters and wind gusts of 60 mph. Heavy
rainfall can also be expected over the weekend. Periods of heavy
rainfall Saturday and Sunday may cause some localized flooding.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 7 pm west of highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 31, 10:12 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1012 PM CDT FRI AUG 31 2018

KSZ030-010345-
Trego KS-
1012 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
1045 PM CDT...

At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Voda, moving northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Collyer and Voda.

LAT...LON 3896 10011 3902 10015 3913 10015 3913 9968
TIME...MOT...LOC 0311Z 240DEG 49KT 3908 10007

TATRO
Local storm report, Aug 31, 10:43 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       ULYSSES                 37.58N 101.36W
08/31/2018  M1.28 INCH       GRANT              KS   MESONET

            MESONET STATION ULYSL, ULYSSES.

&&

GT
Local storm report, Aug 31, 10:56 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
08/31/2018  M50 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

&&

RB
Local storm report, Aug 31, 11:02 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 SSE LAKIN             37.89N 101.24W
08/31/2018  M50 MPH          KEARNY             KS   MESONET

            MESONET SITE LKUK1.

&&

GT
Special weather statement, Aug 31, 11:18 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1118 PM CDT FRI AUG 31 2018

KSZ046-065-010500-
Rush KS-Pawnee KS-
1118 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PAWNEE...CENTRAL
RUSH AND SOUTHEASTERN ELLIS COUNTIES UNTIL MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Nekoma, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma and Shaffer.

LAT...LON 3867 9903 3847 9903 3823 9952 3843 9958
      3870 9904
TIME...MOT...LOC 0418Z 231DEG 43KT 3835 9946

TATRO
Special weather statement, Sep 1, 2:08 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
208 AM CDT SAT SEP 1 2018

KSZ064-077-078-087-010815-
Gray KS-Hodgeman KS-Meade KS-Ford KS-
208 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...SOUTHWESTERN
HODGEMAN...NORTHERN MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 315 AM
CDT...

At 207 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dodge City, Spearville, Ensign, Howell, Wright, The Haggard Elev and
Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3744 10033 3766 10045 3810 10003 3796 9972
      3764 9984
TIME...MOT...LOC 0707Z 236DEG 33KT 3762 10033

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:05 PM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 31, 8:17 PM CDTSpecial Weather StatementDDCScott58 min
Aug 31, 8:41 PM CDTSpecial Weather StatementDDCScott34 min
Aug 31, 8:48 PM CDTSevere Thunderstorm WarningDDCScott28 min
Aug 31, 10:12 PM CDTSpecial Weather StatementDDCTrego33 min
Aug 31, 11:18 PM CDTSpecial Weather StatementDDCRush42 min
Sep 1, 2:08 AM CDTSpecial Weather StatementDDCFord67 min
Sep 1, 3:29 AM CDTSpecial Weather StatementDDCMeade61 min
Sep 1, 7:23 AM CDTSpecial Weather StatementDDCFord37 min
Sep 1, 3:49 PM CDTSpecial Weather StatementDDCTrego41 min
Sep 1, 4:27 PM CDTSpecial Weather StatementDDCTrego33 min
Sep 1, 4:30 PM CDTSpecial Weather StatementDDCTrego60 min
Sep 1, 4:40 PM CDTSpecial Weather StatementDDCEllis65 min
Sep 1, 4:45 PM CDTSevere Thunderstorm WarningDDCEllis45 min
Sep 1, 4:48 PM CDTSevere Thunderstorm WarningDDCTrego41 min
Sep 1, 5:06 PM CDTSevere Thunderstorm WarningDDCEllis42 min
Sep 1, 5:59 PM CDTSpecial Weather StatementDDCEllis, Ness61 min
Sep 1, 6:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Sep 1, 6:46 PM CDTSpecial Weather StatementDDCRush44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.